Thunderstorm Wind, Valley
- When
- July 23, 6:45 PM MST
- Where
- Valley County, 5.94 mi ESE of King Coulee Raws
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 47.770, -106.900
Public estimated wind gusts up to 60 mph.
An approaching storm system from the northern Rocky Mountains moved slowly through northeast Montana, setting off some sporadic, isolated severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
An approaching storm system from the northern Rocky Mountains moved slowly through northeast Montana, setting off some sporadic, isolated severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 23, 1:22 PM MST, 5 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 222 PM MDT MON JUL 23 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY... SYNOPTIC SET UP... A LARGE CLOSED LOW WILL DRIFT FROM THE PACIFIC NORTHWEST OVER THE ALBERTA FRONT RANGE. THE HEAT DOME OVER THE INTERMOUNTAIN WEST WILL BE MOSTLY REPRESSED WITH ONE SMALL RIDGE SPUR RUNNING UP INTO FAR EASTERN MONTANA AND SOUTHERN SASKATCHEWAN. NEAR THE SURFACE A LEE SIDE TROUGH HAS BEGUN TO FORM A LOW PRESSURE CENTER OVER CENTRAL MONTANA THAT WILL ALSO ACT AS A QUASI-FRONT/DRY LINE AND A FOCUS FOR THUNDER INTO THE EVENING AND OVERNIGHT HOURS. THUNDERSTORMS COVERAGE IS EXPECTED TO EXPAND AND SEVERE POTENTIAL RAPIDLY RAMPS UP IN THE LATE AFTERNOON ALTHOUGH MOST OF THE SEVERE STORMS WILL BE DURING THE EVENING. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT ACROSS CENTRAL MONTANA AND ORGANIZE INTO SUPERCELLS WITH LARGE HAIL DURING THE EARLY EVENING. AS CELLS MOVE DEEPER INTO EASTERN MONTANA AND INTO HIGHER MOISTURE... A SMALL POTENTIAL FOR AN MCS OR SHORT BROKEN LINE SEGMENTS WITH DAMAGING WINDS WILL BEGIN TO SHOW UP LATE IN THE EVENING. MODEL SOUNDINGS INDICATE ELEVATED CAPE BETWEEN 1000 TO 2000 J/KG WITH PRECIPITABLE WATER UP TO NEAR 1.0 TO 1.5 IN AND 0-6KM BULK SHEAR BETWEEN 30 AND 40 KNOTS. TUESDAY THROUGH WEDNESDAY...ONCE THE FRONT PASS THE SEVERE WEATHER THREAT SHOULD COME TO AN END WITH SOME LINGERING GENERAL THUNDERSTORMS TUESDAY MORNING AND AFTERNOON ENDING FROM WEST TO EAST ACROSS THE AREA. IT IS POSSIBLE A FEW STORMS BECOME SEVERE BRIEFLY ACROSS EXTREME EASTERN MONTANA BEFORE MOVING INTO NORTH DAKOTA TUESDAY AFTERNOON. EXPECT COOLER AND DRIER WEATHER FOR WEDNESDAY WITH HIGH IN THE MID 80S TO LOWER 90S ACROSS THE REGION. GAH/RSMITH .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... 12Z MODELS SEEMED TO POINT TOWARD PRECIP CHANCES TO BE SLIGHTLY BETTER FRIDAY NIGHT AS OPPOSED TO SATURDAY. THEREFORE...ADJUSTED ACCORDINGLY. TEMPS AND WINDS WERE ALSO TWEAKED WITH THE TEMPERATURES EXPECTED TO REBOUND FRIDAY. REST OF FORECAST LOOKED GOOD. JAMBA PREVIOUS DISCUSSION... THE EXTENDED BEGINS WITH A RIDGE BUILDING IN FOR MAINLY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES. NO MODEL DISAGREEMENT ON THIS SO FAIRLY HIGH CONFIDENCE IN THE FORECAST THROUGH SATURDAY. SATURDAY THE RIDGE BREAKS DOWN AND TURNS INTO SOUTHWEST FLOW AND COULD BECOME AN ACTIVE PATTERN. THE EC AND GFS HAVE DIFFERENT TIMING ON THE FEATURES DURING THIS TIME SO KEPT POPS LOW SINCE IT WILL BE HARD TO PICK OUT WHICH DAYS WILL BE MORE ACTIVE THAN THE OTHER. TEMPERATURES WILL RAMP UP BACK INTO THE 90S FOR WELL ABOVE NORMAL WHICH IS FAIRLY LIKELY IN THIS PATTERN. PROTON && .AVIATION... VFR TO GIVE WAY TO THUNDERSTORMS FROM WEST TO EAST LATER TODAY. THUNDERSTORMS WILL INCREASE IN INTENSITY AFTER 6 PM. GUSTY OUTFLOW WINDS...HEAVY RAIN AND HAIL MAY TEMPORARILY REDUCE FLIGHT CONDITIONS TO MVFR OR IFR. VFR CONDITIONS EXPECTED TUESDAY BUT THUNDERSTORMS WILL PLAGUE THE AREA MAINLY EAST OF A GLASGOW TO JORDAN LINE. AES/TFJ && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 222 PM MDT MON JUL 23 2012 MTZ016>027-059>062-241200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 222 PM MDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE THROUGH NORTHEAST MONTANA LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL... DAMAGING WINDS... FREQUENT LIGHTNING... AND HEAVY RAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 637 PM MDT MON JUL 23 2012 MTZ016-017-022-240130- GARFIELD-PHILLIPS-VALLEY- 637 PM MDT MON JUL 23 2012 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA... SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA... NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA... UNTIL 730 PM MDT. AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF DEVILS CREEK REC AREA... MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN THE ADVISORY INCLUDE... RURAL AREAS OF SOUTHWESTERN VALLEY COUNTY... RURAL AREAS OF NORTHERN GARFIELD COUNTY... LAT...LON 4795 10724 4767 10694 4756 10736 4773 10759 TIME...MOT...LOC 0037Z 227DEG 23KT 4774 10734 WJM WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
720 PM MDT MON JUL 23 2012
MTZ016-017-022-240215-
GARFIELD-PHILLIPS-VALLEY-
720 PM MDT MON JUL 23 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
SOUTHEASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 815 PM MDT.
AT 715 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF DEVILS CREEK REC AREA TO 8 MILES EAST OF SAND SPRINGS...AND MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN THE ADVISORY INCLUDE...
BRUSETT...
COHAGEN AND JORDAN...
HELL CREEK REC AREA...
LAT...LON 4782 10766 4825 10696 4710 10613 4685 10712
4686 10719
TIME...MOT...LOC 0120Z 232DEG 24KT 4774 10737 4714 10728
WJM
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 53 km away, was scanning. The volume nearest the first event began at 01:43 UTC.
2 thunderstorm wind. Local standard time, as filed.
Public estimated wind gusts up to 60 mph.
Public estimated wind gusts up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402072, 402073.